Hail, Montcalm
- When
- March 4, 8:22 PM EST to 8:23 PM EST
- Where
- Montcalm County, 0.69 mi N of Greenville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -85.250
A trained spotter in Greenville reported nickel sized hail.
An isolated thunderstorm produced nickel sized hail in Greenville. There were no other reports of hail or severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated thunderstorm produced nickel sized hail in Greenville. There were no other reports of hail or severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 4, 7:54 PM EST, 28 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Rapids MI
754 PM EST Mon Mar 4 2024
.KEY MESSAGES...
- Showers Tonight and Tuesday, a Few Storms Possible
- Cooler with Chances for Rain and Snow to End the Week
&&
.UPDATE...
Issued at 751 PM EST Mon Mar 4 2024
A few showers have developed out ahead of the main line over the
past half hr. They were located from near Sheridan, southwest to
Grand Rapids and down into the Hopkins region. Low level
convergence was providing some lift in this area. There was also some
instability around so its possible that a storm could develop. We
updated the grids and forecast to reflect a sooner arrival of the
shower/storm risk for the region.
&&
.DISCUSSION...
Issued at 343 PM EST Mon Mar 4 2024
- Showers Tonight and Tuesday, a Few Storms Possible
Slow moving frontal boundary works through tonight and Tuesday
bringing an 80-100 percent chance of rain with the highest
rainfall amounts of 0.50 to 1" expected over nrn and wrn sections
of the area. Localized amounts over 1" cannot be ruled out as
well per ensemble guidance. Unusual nighttime warmth/humidity for
this time of year will occur the bulk of the night, thanks to
corridor of mid to upper 50 dew points preceding the slow moving
cold front.
Embedded elevated tstms are also possible tonight and Tuesday
with mid level lapse rates around 7.5 C/KM and MUCapes 500-1000
J/KG. Severe weather is unlikely though as sfc instability drops
off considerably this evening before the convection arrives.
Timing is for the showers to arrive northwest of GRR this
evening, spreading toward a BIV-GRR-MOP line toward midnight,
but probably not reaching JXN until closer to daybreak. On
Tuesday the showers become limited to mainly areas south and east
of GRR, tapering off then finally ending late in the day or early
Tuesday evening.
North-northeast winds behind the cold front on Tuesday night send
a cooler/drier air mass into the region with lows falling to
25-30 up north where clearing is more likely, to the mid 30s
across srn sections where clouds should hang on a bit longer.
- Cooler with Chances for Rain and Snow to End the Week
A couple dry days are expected for Wednesday and Thursday with the
high pressure axis that moves over the area. Highs are expected to
be in the upper 40s to 50s with lows in the upper 20s to 30s.
Our next system moves in Friday within the southwest flow, but the
southern low pressure system that has been consistently shown moving
into the area could phase with a northern low over the area. Again
depending on how this interaction evolves will influence the timing
and even the precipitation type into the weekend. Initially rain is
expected across the area, but we'll have to watch the colder air
wrapping in Saturday night into Sunday. Probabilities of a trace or
more of snow have increased above 40 percent looking at ensembles.
However the chance for and inch or more of snow remains low (below
20 percent). 50 degree highs Friday will get cooler each day with
highs on Sunday only expected to be in the upper 30s to low 40s. Low
temperatures will also become cooler with lows Saturday night into
Sunday in the mid 20s to around 30.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 640 PM EST Mon Mar 4 2024
A low level jet will be moving into the TAF sites this evening
possibly leading to local low level wind shear. As a frontal
system moves in from the west tonight, it will interact with some
instability leading to scattered thunderstorms. There will be a
several hour window tonight where each TAF site could see a storm.
The axis of instability shifts east of the TAF sites later tonight
so I downplayed the risk for thunder then. However, IFR and
possibly lower conditions are likely for much of the morning and
possibly into the afternoon behind the frontal system.
&&
.MARINE...
Issued at 343 PM EST Mon Mar 4 2024
Will issue a new Small Craft Advisory for a period of stronger
northerly flow behind a cold front, beginning first near
Big/Little Sable Points later this evening, then spreading
farther south late tonight or early Tuesday. It is possible that
a few gale force gusts will occur near Big Sable, but feel
duration and coverage of gales will be too low to issue a Gale
Warning. Hazardous winds and wave persisting through Tuesday
evening, before winds gradually decrease and turning
northeasterly later Tuesday night.
Will maintain areas of fog over Lake Michigan through tonight
given dew point temperature much higher than the water temp ahead
of the cold front.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 4 AM Tuesday to 1 AM EST Wednesday for
LMZ844>847.
Small Craft Advisory until 1 AM EST Wednesday for LMZ848-849.
&&
UPDATE...MJS
DISCUSSION...Meade/RAH
AVIATION...MJS
MARINE...Meade/ThomasHazardous Weather Outlook National Weather Service Grand Rapids MI 400 PM EST Mon Mar 4 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 400 PM EST Mon Mar 4 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight A few thunderstorms are possible tonight but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few thunderstorms are possible Tuesday mainly south and east of Grand Rapids but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-050815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 PM EST Mon Mar 4 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Areas of dense fog are possible over Lake Michigan tonight. Hazardous winds and waves will develop later tonight as winds shift northerly and increase with a cold frontal passage. A few thunderstorms are possible tonight but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves hazardous to small craft will continue into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Rapids MI
808 PM EST Mon Mar 4 2024
MIZ051-057-058-050215-
Montcalm MI-Ionia MI-Kent MI-
808 PM EST Mon Mar 4 2024
...A strong thunderstorm will impact portions of northeastern Kent,
northwestern Ionia and Montcalm Counties through 915 PM EST
...
At 808 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles east of Rockford, or 10 miles southwest of Greenville, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville... Stanton... Belding...
Rockford... Edmore... Grattan...
Crystal... Sidney... Sheridan...
McBride... Westville... Gowen...
Wells Airport... Cedar Lake... Entrican...
Vestaburg... Turk Lake... Wyman...
Greenville Municipal...Smyrna...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 8540 4311 8556 4347 8514 4346 8484
4329 8485 4329 8484 4320 8484
TIME...MOT...LOC 0108Z 224DEG 34KT 4309 8543
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJSThe Grand Rapids radar (KGRR), 40 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 hail. Local standard time, as filed.
A trained spotter in Greenville reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166622.